October 8, 2021 at 2:30 am #17359Jodi EndersKeymaster
Have you ever been prescribed Azathioprine to treat your Myasthenia gravis (MG)? If so, which of the following known side-effects did you experience?:
- Increased stomach irritation, abdominal pain.
- Nausea and vomiting.
- Changes in hair color and texture, along with hair loss. (These changes are usually temporary.)
- Loss of appetite.
- Blood in the urine or stool.
- Unusual bruising.
- Development of mouth sores and ulcers.
- Decreased resistance to infection. (Because Azathioprine is an immunosuppressive medicine, it can lower the number of white blood cells in your blood, increasing the chance of getting an infection.)
October 8, 2021 at 5:24 pm #17361David MelvilleParticipant
Hi all, i have tried both methotrexate and azathioprine with the following issues and hence stopped the treatments.
1. Azathioprine within days caused severe pain everywhere, interestingly my hair colour started to darken noticeably within the first week. Treatment was stopped after 4 weeks.
2. Methotrexate seemed innocuous at first until i went on holiday to Cyprus 6 weeks into treatment plan…the moment i entered the pool and became bouyent the pain in my joints flared instantly..spoilt my holiday.
My rheumatologist said these are not usual side effects for either treatment…yet once stopped so did the issues. I am currently taking 20mg prednisone a day and mestinon as required. I am HLA-B27 positive and as a result suffer from high inflammation, arthritis and uveitis. I had my eye-lids operated on as they were dropping too low with the MG and this has been very successful in helping vision, especially when driving at dusk.
Good health everyone and stay safe during the ongoing pandemic.
October 8, 2021 at 7:21 pm #17363Debbie ButlerParticipant
I have been on Azathioprine for 28-1/2 years. I had a tumor in my pancreas removed in 2012, the doc’s think was caused by the meds. It was a benign neuroendocrine tumor. I am just recently starting to lose my hair after all these years, but I think it’s due to thyroid. I see my doc next week and will have that checked out.
Other than the two things mentioned above, I have had no problems with Azathioprine. I was started on 200mg a day and now I take 100mg a day (for the last 15 years).
October 8, 2021 at 7:28 pm #17366NormParticipant
I’ve been taking 150 mg/day of azathioprine for over two years. I also take prednisone and pyridostigmine.
I have diarrhea every morning. I don’t know if the cause is the azathioprine, one of the other drugs, or my IBS. Or a combination.
My arms also bruise very easily. The skin tears easily.
I would like to know if anyone else has a similar symptoms and if they can link it to azathioprine.
October 8, 2021 at 9:28 pm #17374AudreyParticipant
My mom (87yo) has been on this medication for over a year and a-half. Aside from one episode of anemia (meds dosage had to be reduce), and bruising which may or may not be caused from azathioprine (she is on a blood thinner) this medication has been well tolerated. She couldn’t tolerate pyridostigmine which gave her severe diarrhea. Mom’s skin also tears easily, but we actually attributed that to her various hospitalizations, & illnesses.
I hope this helps, perhaps age, & other medical conditions also compounds the use of this medication. I do know that every three months she needs blood work due to the azathioprine per her hematologist.
Wishing you well.
October 9, 2021 at 3:27 am #17378Douglas F YoungParticipant
After a short time I had flu-like symptoms and heart palpitations that really scared me. Both resolved 24 hours after I stopped. Cellcept now for 4 years w/o side effects, other than my firm belief that it stymied my first 2 covid shots.
- You must be logged in to reply to this topic.